A patient is prescribed vancomycin for a gram-positive organism. The nurse on the shift before you stated in report that they could not find an IV pump, so they just hung the vancomycin and let it run to gravity. When you assess your patient, you notice flushing of the skin, a rash starting to appear, and the patient is becoming hypotensive.
What do you suspect is happening with this patient?
What is the cause of this rash? What could have been done to prevent this adverse effect to this patient?
Case Study 1:
Mr. Collins is a 52-year-old client with a history of chronic renal insufficiency who presents to the medical clinic complaining of a severe sore throat. He is diagnosed with streptococcal pharyngitis. He is informed by the primary care provider that he will be treated with ampicillin 500 mg every 6 hours.
What assessment data did the healthcare prescriber obtain before ordering the ampicillin?
What questions should the nurse ask Mr. Collins before the administration of the ampicillin?
What should the nurse include in the teaching plan for Mr. Collins before discharge?
Collins returns to his prescriber and does not seem to have improved. He is given a prescription for ciprofloxacin 250 mg orally twice a day. What additional patient teaching should the nurse provide?